Lhermitte sign, a neuropathic symptom commonly associated with multiple sclerosis, may also be an adverse effect (AE) of oxaliplatin therapy, according to a case report by clinicians from Western Michigan University School of Medicine, Bronson Methodist Hospital, and West Michigan Cancer Center, all in Kalamazoo, Michigan.
Their patient, a Hispanic man aged 50 years with locally advanced colorectal cancer, underwent a laparoscopic low anterior resection, with end-to-end anastomosis. His tumor was stage 3. Because he had a busy work schedule, his physicians decided to treat him with capecitabine and oxaliplatin (CAPEOX), rather than the treatment recommended by the National Comprehensive Cancer Network guidelines of 6 months of adjuvant chemotherapy with 5-fluorouracil, leucovorin, and oxaliplatin (FOLFOX). The FOLFOX regimen uses 85 mg/m2 of oxaliplatin every 2 weeks. The CAPEOX regimen uses 130 mg/m2 of oxaliplatin every 3 weeks.
After 7 cycles of chemotherapy, the patient developed severe electric shocklike pain that shot down his back and extremities when he bent his neck. He also had a slight tingling and numbness in his upper arms and fingertips. A thorough history and physical examination revealed a classic Lhermitte sign on neck flexion with no other significant findings. The oxaliplatin was discontinued, and he was switched to capecitabine to complete 6 months of adjuvant chemotherapy.
Six months after the oxaliplatin was stopped, his symptoms resolved. A repeat computed tomography scan and 1-year follow-up colonoscopy did not reveal any evidence for recurrent colorectal cancer.
Lhermitte phenomenon due to chemotherapy is rare, the authors say, although polyneuropathy is a common AE of oxaliplatin at higher doses. The onset of Lhermitte sign can be delayed by weeks to months. The usual cause is cisplatin or oxaliplatin, but it has also been implicated in regimens that include docetaxel, cyclophosphamide, and fludarabine. The cumulative dose in affected patients has ranged from 574 mg to 2,040 mg (this patient had a cumulative dose of 830 mg/m2).
The fact that their patient received a lower cumulative dose than in the other reported cases led his clinicians to believe that there might be an additional mechanism at work in his case, such as greater interval dosing (130 mg/m2) and/or coadministration with capecitabine. A literature review revealed that the case is the first report of Lhermitte sign induced by oxaliplatin in combination with capecitabine in a Hispanic patient with colorectal cancer, concurrently being treated with capecitabine.
They say it isn’t clear, though, whether capecitabine could have a role in causing or potentiating Lhermitte sign. But because capecitabine is being used more often instead of 5-fluorouracil with oxaliplatin in colorectal cancer, the researchers caution that neurologic AEs could happen more frequently. Interestingly, although the authors found reported cases of Lhermitte sign with oxaliplatin, they note that no clinical trials have reported it as an AE of oxaliplatin.
Lhermitte sign, though it can be debilitating, seems to be almost fully reversible, the authors say, with few, if any, residual paresthesias.
Amaraneni A, Seth A, Itawi EA, Chandana SR. Clin Colorectal Cancer. 2014:13(4):257-259.